University of California, San Diego
Campus Directory| Search
Daniel TartakovskyPublications › boso-2021-dynamics
› Publications › Teaching › Research group › Useful links

Cite Details

F. Boso, D. Boskos, J. Cortes, S. Martinez and D. M. Tartakovsky, "Dynamics of data-driven ambiguity sets for hyperbolic conservation laws with uncertain inputs", SIAM J. Sci. Comput., vol. 43, no. 3, doi:10.1137/20M1325034, pp. A2102-A2129, 2021


Ambiguity sets of probability distributions are used to hedge against uncertainty about the true probabilities of uncertain inputs and random quantities of interest (QoIs). When available, these ambiguity sets are constructed from both data (collected at the initial time and along the boundaries of the physical domain) and concentration-of-measure results on the Wasserstein metric. To propagate the ambiguity sets into the future, we use a physics-dependent equation governing the evolution of cumulative distribution functions (CDF) obtained through the method of distributions. We investigate the spatiotemporal evolution of data-driven ambiguity sets and their associated guarantees when the random QoIs they describe obey hyperbolic partial-differential equations with random inputs. For general nonlinear hyperbolic equations with smooth solutions, the CDF equation is used to propagate the upper and lower envelopes of pointwise ambiguity bands. For linear dynamics, the CDF equation allows us to construct an evolution equation for tighter ambiguity balls. We demonstrate that, in both cases, the ambiguity sets are guaranteed to contain the true (unknown) distribution within a prescribed confidence.

BibTeX Entry

author = {F. Boso and D. Boskos and J. Cortes and S. Martinez and D. M. Tartakovsky},
title = {Dynamics of data-driven ambiguity sets for hyperbolic conservation laws with uncertain inputs},
year = {2021},
urlpdf = {},
journal = {SIAM J. Sci. Comput.},
volume = {43},
number = {3},
doi = {10.1137/20M1325034},
pages = {A2102-A2129}